Kansas, 2002

Hail in Kansas, April 27, 2002

April 27, 2002 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 1:31 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 27, 1:31 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
231 AM CDT SAT APR 27 2002

TIMING ON EXITING PCPN THIS MORNING FOLLOWED BY TEMPERATURES TODAY
WILL BE THE MAIN FORECAST CHALLENGE

DAYS 1-2...
SFC LOW CONTINUES TO DEEPEN THIS MORNING OVER SE COLORADO AS OUR
UPPER LVL TROF CROSSES INTO ERN NM. MODELS APPEARING TO HAVE A
DECENT HANDLE WITH THIS AND VERIFIED WELL PER PROFILERS WITH A 120KT
JET ENTERING THE PANHANDLE OF TX. VICI PROFILERS ALSO SUPPORTING
THE LLJ THAT ALL MODELS PROGGED DEVELOPING IN WRN OK/WRN KS EARLY
THIS MORNING. THIS CONTINUES TO PLACE WESTERN KANSAS IN THE RIGHT
EXIT REGION OF THE 25H JET WITH A LLJ OVER OUR ERN CWA. I295-I305
ALSO SHOWING ISENTROPIC LIFT AND MOISTURE REMAINING IN PLACE EARLY
IN THE DAY AS WELL, ESPECIALLY IN THE EAST. ALL THIS SUPPORTS
KEEPING A MENTION OF SHRA/TSRA GOING EARLY ACROSS THE CWA EARLY
SATURDAY MORNING, ESPECIALLY ACROSS THE ERN 1/2 OF THE CWA. WILL USE
RUC AS TIMING IN THE NEAR TERM WHICH PLACES OUR VORT LOBE AROUND EHA
BY 12Z AND IN OUR ERN CWA BY 18Z. ALREADY RADAR SHOWING PCPN
DEVELOPING IN AND JUST SW OF THE CWA AND AM EXPECTING THIS PCPN TO
CONTINUE TO INCREASE IN AREAL COVERAGE THROUGH THE MORNING OUR VORT
LOBE APPROACHES. GIVEN TIMING OF VORT LOBE CROSSING WESTERN KS THIS
MORNING WILL GO WITH 20 POPS IN THE SW CWA THIS MORNING AND 50 POPS
IN THE NORTH AND EAST. AT THIS TIME SEVERE THREAT NOT LOOKING GOOD
THIS MORNING FROM THESE ELEVATED TSRA. BEST INSTAB APPEARS TO HOLD
OFF UNTIL WELL AFTER PCPN HAS EXITED THE CWA.

BY 18Z SKIES SHOULD BE CLEARING FROM WEST TO EAST AS SUBSIDENCE
DEVELOPS BEHIND OUR WAVE. TIGHT GRADIENT IN PLACE AT THE SFC AND
WITH SOME MIXING LIKELY THE WIND ADV FOR TODAY STILL LOOKS
REASONABLE. OUR SFC LOW QUICKLY SHIFTS TO THE EAST DURING THE
AFTERNOON ALLOWING THE GRADIENT TO RELAX SOME AS DOWNSLOPE FLOW
DEVELOPS IMPROVES. 85H TEMPS RANGING FROM 18C IN THE NE TO 21C IN THE
SOUTHWEST. WITH THIS IN MIND BELIEVE CURRENT FORECAST HAS THE RIGHT
IDEA WITH MID TO UPPER 70S FOR AFTERNOON HIGHS.

A COOL FRONT WILL DROP SOUTH ACROSS THE AREA OVERNIGHT ALLOWING FOR
HIGH PRESSURE TO BUILD INTO CNTL KS DURING THE DAY ON SUNDAY. THIS
WILL ALLOW FOR THE WINDS GRADUALLY SHIFT TO THE SOUTHEAST DURING THE
DAY AS PRESSURES BEGIN TO FALL ALONG THE LEE OF THE ROCKIES. ETA/AVN
BOTH SUGGESTING A SE FLOW BY 00Z MON OVER THE LOWEST 2-3KFT,
HOWEVER THE NGM TAKES A MORE SW FLOW IN THE LOW LVLS. AT THIS TIME
WILL FAVOR THE ETA/AVN GIVEN LEE TROF DEVELOPMENT. THIS DOES NOT
SUPPORT FAVORABLE DOWNSLOPE WARMING COMPARED TO SATURDAY SO WILL
FOLLOW THE ETA/AVN 85H TEMPS FOR HIGHS ON SUNDAY.

DAYS 3-7...
THE REMAINDER OF THE FORECAST LOOKS ON TRACK SO NO CHANGES PLANNED
IN THE LATER PERIODS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   78  41  71  46 /  30   0   0   0
GCK   77  41  72  43 /  30   0   0   0
EHA   76  45  75  44 /  10   0   0   0
LBL   78  44  73  46 /  20   0   0   0
HYS   75  40  68  44 /  50   0   0   0
P28   79  42  71  51 /  50   0   0   0

.DDC...NONE.

FCSTID = 18/02

In the hours before

Special weather statement, Apr 27, 3:16 AM CST, 14 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-271700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
918 PM CDT FRI APR 26 2002

...STORM SPOTTER ACTIVATION MAY BE REQUIRE EARLY THIS MORNING...

A MOIST AIR MASS WILL BE IN PLACE ACROSS MUCH OF WESTERN KANSAS
EARLY TODAY, AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA FROM
THE SOUTHWEST. AS THIS UPPER LEVEL DISTURBANCE ENCOUNTERS THIS MOIST
AIR MASS...SCATTERED THUNDERSTORMS WILL BE POSSIBLE, ESPECIALLY
ALONG AND NORTHEAST OF A LINE GARDEN CITY TO CIMARRON TO ASHLAND
THROUGH 9 AM. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN
THREAT BEING LARGE HAIL AND STRONG GUSTY WINDS.

AS THIS UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL PLAINS
EARLY THIS MORNING THE RAIN WILL TAPER OFF FROM WEST TO EAST, IT
WILL ALSO MOVE A DEEPENING AREA OF LOW PRESSURE AT THE SURFACE
QUICKLY EAST ACROSS NORTHERN KANSAS. AS A RESULT A TIGHT PRESSURE
GRADIENT WILL REMAIN IN PLACE WHICH WILL KEEP SUSTAINED WINDS AT 25
TO 35 MPH WITH GUSTS TO 45 POSSIBLE.

FOR ADDITIONAL INFORMATION...YOU CAN VISIT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC

RB

The radar

The Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ness

When
April 27, 3:30 AM CST
Where
Ness County, 1 mi N of Ransom
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -99.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291355.